Been on zoladex for almost 16 months now with NO HRT. I think I'm losing it. The hot flashes and mood swings are incredibly ruthless and relentless. Like i can go from super sad for no reason at all to full on rage like Raaaaaage and suddenly back again. Genuinely feeling like jekyll and Hyde right about now. And it's messing with the few important relationships I've, by the grace of God, managed to keep. Does anyone know of long term side effects of being on zoladex with no HRT? Honestly I'm just not able to retain it in any form, can't keep anything down at all so pill always pops back up before it can be absorbed and the patch loool I literally sweat of from the severity of the hot flashes now :) worst of all I've suddenly developed suuuuper sensitive underarms. To the point that if I used anyyyy type of deodorant I end up with blisters *sorryyy* under my arms and they HURT Baaad. Does anyone have any suggestions? Help? I don't feel like a girl anymore really :/ 

Last edited by

11 Replies

  • Have you tried the nasal spray? Zoladex can cause loss of bone density so you might want to ask for a dexa? Scan to check this.

  • There's a nasal spray??? Any idea what it's called so I can ask my doctor? Luckily I'm due for the scan sometime in the next 2 months. Somehow Im dreading the results in case they tell me I have to stop the injection. Which actually sounds wonderful but the pain.... -_- 

  • Hi sorry I don't know what it's called.

  • I've been on Zoladex for 2 months now... I feel your pain! I'm a different person! And not a better one...

    I thought that it wasn't recommended to be on Zoladex for more than 6 months, because of bones side effects... Is Zoladex the only thing that helps with your pain?

    Take care x

  • Exactly! Different and definitely not better :/ but Yup they told me about the bone density side effects but for some reason my consultant guaranteed that I could be on it for at least 2 years WITH the use of HRT. I'm finally due for the scan but I do feel constant muscle and joint aches but to be fair all this is better than the pain. For me it got so bad I was knocking out almost twice a day even while suuuper high on tramadol and oramorph combinations. At some point I started losing feeling in my feet and ankles after a day of severe pain in the legs. I was made to leave uni without graduating and leave a job due to too many 'episodes'. So Zoladex for 2 years seemed the logic next step after hearing multiple laps would be detrimental. I just didn't expect to feel pretty much insane half the time or sweating so much that I feel like I've lost all sense of femininity. Smh. How do you deal with the side effects??xx

  • It sounds awful... I'm really sorry! 

    My endo is not that severe, I'm having surgery at the end of May to remove my rectovaginal nodule. I won't need Zoladex after the surgery. I am actually really looking forward to the surgery (despite the fear that it will make the pain worse...) just so that the Zoladex side effects will go. I don't deal with them... I feel like I can't control myself anymore! My new mantra is "this is the hormones, not you,  breathe, calm down,  stop crying/being angry". It's tough! I don't know how you made it for 2 years!

  • Tough yes but in a weird way hearing that I'm not going crazy and it's not just me struggling to get control is a little easing lol I'm soooo happy for you though!! I hope and pray the surgery goes amazing and the results really make a difference :) you must be looking forward to having balance again! I hope you don't mind but I may have to try that mantra for the next 2 months haha but maybe it's time I talk to my docs about the next move minus zoladex. There goes my new life plan lool back to the drawing board!

  • Guidelines indicate that you shouldn't be on anymore than one 6 month course in a lifetime due to issues with it effecting bone density. So. I'm sorry to say it's worrying you've been on it for so long, particularly with no add back therapy. I don't want to alarm you as we are all different so my experience may be different to yours. However for me, and some other women, some of the side affects can be long term even when zoladex ceases. I had the injections almost 20 years ago. Like you I suffered terribly with the mood swings, often unable to work as I really couldn't control them. I remember being vehemently angry at my husband for packing the shopping in the car all wrong! I mean if there had been a saucepan there I fear I would have clobbered him over the head type rage. Then later I'd burst into uncontrollable tears realising how stupid I was for being so angry over absolutely nothing. My husband still says today that  Zoladex is awful stuff and I was not me whilst on it. I also gained a lot of weight whilst on it despite being known as slender before it & I've struggled with weight since despite eating healthier and excercising daily which I didn't have to do prior to zoladex. My sleep pattern was interrupted badly & still hasn't recovered either. I really believe the zoladex tampered irreversibly with my metabolism. I also recently found out that I have the early stages of osteoporosis at the grand old age of 40 & I now can't help but wonder if the zoladex played a role in this also. I can honestly say if I could go back in time I would never have had the stuff, particularly if I knew then what I know now & particularly because it never helped with my pain anyway. Zoladex is at best a temporary solution for some women but at worst just leaves women experiencing nasty side effects, some of which can may be lifelong. Zoladex does not remove endo, it merely (at best) dampens down the symptoms which are likely to return when the zoladex discontinues. Excision surgery with a skilled endo specialist is the best treatment option available. Are you in the UK &, if so, are you aware of the BSGE accredited endo centres? I wish you all the best

  • You can stay on it longer as long as you have hrt after 6 months.  This is known as prescribing off licence and with zoladex and similar treatments should only be done under an experienced gynae or a specialist centre. It shouldn't be prescribed long term unless you have tried every single treatment for at least 6 months as many treatments settle down after this time.  I've been on it for 3 years due to both endo and severe adeno at an accredited centre in London. Although I have tried everything before ( including mirena twice both for two years, implant twice for a year each) being allowed to stay on it long term but I have yearly bone scans and am looked after by a fantastic team. 

  • I am so grateful for you taking the time out to share this with me! But that's exactly how I've been lately. I recently got into a fight with my boyfriend where i acted worthy of being deleted from his life instantly and for really not reason and instantly hating myself afterward. I was a completely different person I'm surprised he even speaks to me now and honestly I am ashamed and disappointed of how ruthlessly and irrationally angry I was. From the day I've had my concerns of where this has come from and internet research can only do so much. I think it's time to head back to the doctor and maybe share with her about my recent bipolar alterego. I won't even discuss the weight gain and other ridiculous unnecessary side effects but now knowing it could last a lifetime I can't sit on it any longer! You've truly helped!!

  • No worries. My husband even said to say to you "it's not you, it's that horrid stuff"! I know some women don't experience such extreme side effects & that's great if it works for them, although long term use is still not recommended - possible but not recommended. In fact some of the top endo surgeons in the world don't even recommend it at all saying it doesn't address/remove the endo, it merely (at best) dampens down symptoms whilst on it. Also as a side note zoladex is used sometimes with men undergoing treatment for prostrate cancer. Interesting (& rather scary) is that the dose of zoladex women are prescribed for endo is 4 times stronger than that given to men! Thorough excision surgery with an endo specialist can give you between 60 & 80% chance of endo not reoccurring. Zoladex and other hormonal based treatments unfortunately do not remove endo. If you are in the UK you can request to be referred to a BSGE accredited endo centre. A list of the centres can be found at the following website:  If you're not already a member there is also a great forum on Facebook called "Endometropolis" that is worth joining. It's a support group but has been set up specifically to address medical based queries and present research articles that are often presented in lay people's terms making it an invaluable resource. It also has a map of endo specialists around the world and allows you to ask about specific, named specialists. Unfortunately skill level amongst specialists varies so simply choosing a specialist who is say on the BSGE list is no guarantee of skill. Endometropolis was set up by Libby Hopton, a lead researcher in the endo world, and Dr Redwine, one of the top endo surgeons. Libby and some doctors are active on the forum & even annotate surgical photos for members who post them on the forum! Unfortunately there are still a lot of myths around endo that still persist even amongst medical practitioners so it is important to find reputable sources of information to educate yourself sadly. Dr Redwine's site is another great resource.  I wish you all the best & please tell your boyfriend what my husband said! 

You may also like...